Alert archive / Virginia / Flash Flood Warnings in 1999

Flash Flood Warning 18, NWS Blacksburg, VA

August 23, 1999Floyd County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 23, 1999, 2:47 PM EDT for Floyd County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 1999, 2:47 PM EDT (18:47 UTC)
Expired
Aug 23, 1999, 4:50 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Floyd County, VA

The radar

The Roanoke radar (KFCX), 13 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1999-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1999-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 231847
FFWRNK
VAC063-232050-

BULLETIN--EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT MON AUG 23 1999

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN FLOYD COUNTY IN SOUTHWESTERN VIRGINIA.

* UNTIL 450 PM EDT.

* AT 247 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A THUNDERSTORM WITH VERY HEAVY RAINFALL...MAINLY NORTH OF COPPER
  HILL.  THIS TH>UNDERSTORM WAS MOVING VERY LITTLE.

* FLOODING CAN BE EXPECTED ALONG LICK FORK AND POSSIBLY ALONG THE
  LITTLE RIVER.


<< CALL TO ACTION >> MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN.

.END/JDS/SJK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 10:15 AM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 23, 10:15 AM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1015 AM EDT MON AUG 23 1999

DEVELOPMENT OF CONVECTION ACROSS SRN PDMT OF NC THIS MORNING IS
CONFIRMING THE 09Z RUC...WHICH CONTS TO BRING QPF UP INTO OUR SW
COUNTIES DURING THE DAY. THIS MAKES SENSE LOOKING AT 850 PLOT...WITH
HIGHER DWPTS WRAPPING UP AND AROUND THE BACKSIDE OF A WEAK HIGH
SITUATED OVER THE CENTRAL CAROLINAS. THIS FLOW IS ALSO
CONVERGENT...SO WILL ADD SOME POPS FOR THIS AFTN ACROSS THE NW MTNS
AND NRN FOOTHILLS OF NC. WILL HOLD OFF EVERYWHERE ELSE.

.RNK
VA...NONE.
NC...NONE.
WV...NONE.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:07 PM EDTFlash Flood WarningRNKRoanoke118 min
Aug 23, 3:15 PM EDTFlash Flood WarningRNKFranklin2 hr
Aug 23, 5:56 PM EDTFlash Flood WarningRNKFranklin64 min

Nearby

Flash Flood Warnings in Virginia, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.